Eugen Mihailescu

Institute of Mathematics of the Romanian Academy

Professor / Principal Researcher I

Address InformationAcademic Employment ResearchPublications
CVAdvising and Teaching Math LinksOther Links

Address Information


Academic Employment


  • Main Research Directions:
  • Visiting Positions/Research Visits:
  • Editorial Board Member for:
  • Research Grants/Conference Organization/Awards:


    1. Invariant measures for non-conformal fibered systems with singularities, preprint 2021.
    2. Inverse pressure for finitely generated semigroups, joint with A. Bis, Nonlinear Analysis, to appear 2022.
    3. Geometry of measures in random systems with complete connections, joint with M. Urbanski, Journal of Geometric Analysis, (2022) 32:162.
    4. Pressures for multi-potentials in semigroup dynamics, preprint 2021.
    5. Thermodynamic formalism for invariant measures in iterated function systems with overlaps, Communications in Contemporary Mathematics,, online 2021.
    6. Smale endomorphisms over graph-directed Markov systems, joint with M. Urbanski, Ergodic Theory and Dynamical Systems, Vol 41, nr 8, 2021, 2508-2541.
    7. Hyperbolic lifts and estimates for overlap numbers, Journal of Statistical Physics, vol 177, 468-484, 2019.
    8. Skew product Smale endomorphisms over countable shifts of finite type, joint with M. Urbanski, Ergodic Theory and Dynamical Systems, Vol 40, nr 11, 2020, 3105-3149.
    9. Random countable iterated function systems with overlaps and applications, joint with M. Urbanski, Advances in Mathematics, vol 298 (2016), 726-758.
    10. Overlap functions for measures in conformal iterated function systems, joint with M. Urbanski, Journal of Statistical Physics, vol. 162 (2016), no. 1, 43-62.
    11. Measure-theoretic degrees and topological pressure for non-expanding transformations, joint with M. Urbanski, Journal of Functional Analysis, vol 267 (2014), no. 8, 2823-2845.
    12. Upper estimates for the stable dimensions of fractal sets with variable number of foldings, joint with B. Stratmann, International Mathematics Research Notices, vol. 2014, no. 23, 6474-6496, 2014.
    13. Quantization coefficients in infinite systems, joint with M. Roychodury, Kyoto Journal of Mathematics, 55 (2015), 857-873.
    14. Equilibrium measures on saddle sets of holomorphic maps on P^2, joint with J. E Fornaess, Mathematische Annalen, vol. 356, 1471-1491, 2013.
    15. Measure-theoretic asymptotic degrees and non-expanding transformations, Oberwolfach Reports , Vol. 11, 4, 2014, 2604-2609.
    16. Differentiable Ergodic Theory, Dimension Theory and Stable Foliations, E. Mihailescu and B. Stratmann, editors, Oberwolfach Reports, European Mathematical Society, Vol. 11, no. 4, 2014, 2569--2617, Springer Verlag.
    17. Entropy production for a class of inverse SRB measures, joint with M. Urbanski, Journal of Statistical Physics, vol. 150, no.5, 881-888, 2013.
    18. Hausdorff dimension of limit sets of countable conformal iterated function systems with overlaps, joint with M. Urbanski, Contemporary Mathematics, vol. 600, American Mathematical Society, 273-290, 2013.
    19. Geometric and ergodic aspects in conformal dynamics on invariant fractals, Ann. Univ. Bucharest Math. Ser. 5 (LXIII) (2014), no. 1, 157-168.
    20. Equilibrium measures, prehistories distributions and fractal dimensions for endomorphisms, Discrete and Continuous Dynamical Systems, vol. 32, no. 7, 2485-2502, 2012. (ISI journal)
    21. On some coding and mixing properties on folded fractals, Monatshefte fuer Mathematik, vol. 167, no. 2, 241-255, 2012, (ISI journal)
    22. Higher dimensional expanding maps and toral extensions, Proceedings of the American Mathematical Society, vol.141 (2013), 3467-3475.
    23. Hyperbolic dynamics on folded saddle sets, Thermodynamic Formalism, Geometry and Stochastics, MF Oberwolfach Reports 3/2012, 31-34, DOI: 10.4171/OWR/2012/03.
    24. Approximations of Gibbs states of arbitrary Holder potentials on hyperbolic folded sets , Discrete and Continuous Dynamical Systems, vol. 32, no. 3, 2012, 961-975. (ISI journal)
    25. Inverse limits and statistical properties for chaotic implicitly defined economic models, Journal of Mathematical Analysis and Applications, vol. 394, no.2, 2012, 517-528. (ISI journal)
    26. On a class of stable conditional measures, Ergodic Theory and Dynamical Systems, vol. 31, no. 5, 1499-1515, 2011. (ISI journal)
    27. Unstable directions and fractal dimensions for a family of skew products with overlaps in fibers, Mathematische Zeitschrift, vol. 269, 2011, 733-750. (ISI journal)
    28. Local geometry and dynamical behavior on folded basic sets, Journal of Statistical Physics, vol. 142, 2011, 154-167. (ISI journal)
    29. Hausdorff dimension of the limit set for conformal iterated function systems with overlaps, joint with M. Urbanski, Proceedings of the American Mathematical Society, vol. 139, 2011, 2767-2775. (ISI journal)
    30. Asymptotic distributions of preimages for endomorphisms, Ergodic Theory and Dynamical Systems, vol. 31, 2011, 911-935. (ISI journal)
    31. Relations between stable dimension and the preimage counting function on basic sets with overlaps, joint with M. Urbanski, Bulletin of the London Mathematical Society, vol. 42, 2010, 15-27. (ISI journal)
    32. Physical measures for multivalued inverse iterates near hyperbolic repellors, Journal of Statistical Physics, vol. 139, no. 5, 2010, 800-819 (ISI journal).
    33. Metric properties of some fractal sets and applications of inverse pressure, Mathematical Proceedings Cambridge Phil. Soc., vol. 148, no.3, May 2010, 553-572. (ISI journal)
    34. Ergodic properties for some non-expanding non-reversible systems, Nonlinear Analysis: Theory, Methods & Applications, vol. 73, 2010, 3779-3787. (ISI journal)
    35. Dynamics on higher dimensional real or complex fractals, Revue Roumaine de Mathematiques Pures et Appliquees, vol. LIV, no.5-6, 2009, 513-524.
    36. Metric properties and dynamics for conformal maps, Proceedings of the International Congress of Romanian Mathematicians Bucharest 2007, pg. 161-169, Ed. Academiei 2009.
    37. Transversal families of hyperbolic skew products , joint with M. Urbanski, Discrete and Continuous Dynamical Systems, vol. 21, no.3, 907-928, 2008. (ISI journal)
    38. Inverse pressure estimates and the independence of stable dimension for non-invertible maps, joint with M. Urbanski, Canadian Journal of Mathematics, vol. 60, no. 3, 658-684, 2008. (ISI journal)
    39. Unstable manifolds and Holder structures associated with non-invertible maps, Discrete and Continuous Dynamical Systems, 14, 2006, no 3, 419-446. (ISI journal)
    40. Estimates for the stable dimension for holomorphic maps, joint with M. Urbanski, Houston Journal of Mathematics, 31 (2), 2005, 367-389. (ISI journal)
    41. Inverse topological pressure with applications to holomorphic dynamics in several variables, joint with Mariusz Urbanski, Communications in Contemporary Mathematics, vol.6, no.4, 2004, 653-682. (ISI journal)
    42. Holomorphic maps for which the unstable manifolds depend on prehistories, joint with M. Urbanski, Discrete and Continuous Dynamical Systems, vol.9, no.2, 2003. (ISI journal)
    43. The set K- for hyperbolic non-invertible maps, Ergodic Theory and Dynamical Systems, vol. 22, June 2002, 3, 873-888. (ISI journal)
    44. Applications of thermodynamic formalism in complex dynamics on P2, Discrete and Continuous Dynamical Systems, vol. 7, 4, October 2001, 821-836. (ISI journal)
    45. Periodic points for actions of tori in Stein manifolds, Mathematische Annalen 314, 1999, no 1, 39-52. (ISI journal)
    46. Periodic Points and Hyperbolicity in Higher Dimensional Complex Dynamics, PH.D Thesis, University of Michigan, 1999.
    47. A class of functions which are continuous but nowhere monotonous, Annals of the University of Bucharest, 42/43, 1993/94, 63-71.
    48. On some topologies on the space of analytic coherent subsheaves, Revista Matematica, 1994, Bucharest.

    Brief research description
    I am interested in relations between dynamics, dimension theory, ergodic theory and fractal geometry, for smooth transformations and for iterated function systems. Some of the areas that I worked in are: dynamics of hyperbolic endomorphisms, dimension theory for fractals, thermodynamic formalism on saddle sets for non-invertible maps, probabilities on fractals, SRB measures, chaotic behaviour, various notions of entropy and pressure, finite or infinite iterated function systems (with or without overlaps), complex dynamics in several variables, measures and positive currents defined dynamically, Julia sets, attractors, quantization for IFS, etc. I am also interested in some applications of dynamics and ergodic theory to number theory, physics, economics.

    Some Selected Invited Talks

    Advising and Teaching

    Students interested in pursuing a degree (Doctorate or Master) in Dynamical Systems, Probability on Fractals, or Ergodic Theory are welcome to contact me.

    PH.D student: R. Marineac (IMAR)
    Masters or Diploma students: M. Gusatu (Univ Bucharest), R. Marineac (Univ Bucharest), R. Tanase (SNSB), D. Putan (SNSB).
    Some recent graduate courses taught at SNSB Normal Superior School of Bucharest: Teaching experience consists also in the courses I taught in the Mathematics departments of the University of Michigan, University of North Texas, Texas A & M University, Universitatea Politehnica Bucuresti, University of South Carolina. I taught various courses and seminars, like Probability (Univ. of North Texas 2002), Calculus 115 (Univ. of Michigan 1995-1997), Calculus II-- Math 215 with Maple (Univ.of Michigan 1998-1999), Differential Equations III (Texas A& M Univ. 2000-2001), Real Analysis, and Advanced Mathematics (Univ. Politehnica Bucuresti, 2001-2002), Business Calculus (Univ. North Texas 2002), etc. I participated in the elaboration of teaching curriculae and exam problems and the training of teaching assistants at Univ. of Michigan, Texas A& M Univ. and Univ. of North Texas. During my Visiting Professorship at Texas A& M University, I supervised three teaching assistants and two grading assistants for my Calculus and Differential Equations courses.

    Mathematical Links

    Other Links

    Created initially August 2000.